Insulin insensitivity issues?

(Dylan) #1

Hello all! New member here, just can’t figure out what’s going on and neither can my docs so I thought I’d see if I’m the only one this happens to. If I’m in the wrong spot, please let me know. I’m a 39 y.o. male and was diagnosed at 21. Always pretty well-controlled (a1c usually bw 6.5-7.5 and with CGM), but about 7 years ago I started having periods of 3-4 days where I would be ridiculously insensitive to insulin and hyper-reactive to any carbs. I mean, I’m basically quadrupling the insulin I take during these times to even keep my BGs from being outrageous. For the first year or so, they would occur about once a month or so, then they would go away for a few months and then return at the same rate. About two years ago, they started happening once a week. It’s always accompanied by serious bloating/puffiness from water retention, flushing, heartburn, and general discomfort. My endocrinologist has run tests about 20 times at different stages of these bouts and can’t find anything abnormal. I’ve seen a couple of immunologists, a gastro doc, and a cardiologist, and they’ve come up with nothing.

Does anyone have ANY IDEA what’s going on here? SO frustrating. Thanks in advance!

(joe) #2

@dfallik hi Dylan,

wow,. tough times. I am really glad to hear about you doing the endo thing first, because that’s the right move in my opinion.

another specialist may be in order. now I am way more of a mechanic than a doctor… but that doesn’t mean I don’t have a guess! my guess is you are having an allergic reaction to something. histamines, and inflammation, causes insulin resistance in me. for example, when I put in an infusion set - the site gets red and itchy for a few hours. during that time the insulin I infuse (from the pump) at that site is nowhere near the same as when the site isn’t inflamed. I have gotten into the habit of changing my set then taking a hot shower, the hot water causes all of the local cells to fire off any histamines and then afterward, the itch stops and the site works great.

now in comparison, my issue is very local. you seem to be having a systemic reaction to something. your endo’s test should have covered stuff like abnormal adrenaline, norepinephrine, and cortisol, which are the stress hormones that make insulin useless - but there are other… less endocrine things that can cause insulin resistance.

good luck to you I hope you check in and tell us how you are doing.

(Dylan) #3

Yeah, I feel like it’s some sort of allergy or intolerance, but I’ve seen two different immunologists that have run all kinds of blood/urine tests, taken at different times (when normal, at beginning of an “episode”, during, after episodes, and they’ve found nothing. It’s crazy. The first endo I described this to (prob 2012?) actually presented it at a conference and she said that nobody had any idea what was going on. The strangest thing is that it will happen every week for a couple of months and then just totally disappear for like 2-3 months, without any significant diet change or anything. it’s just madness!

(Dennis J. Dacey, PWD) #4

Dylan @dfallik,
Welcome to this site, and you are in the right place to explore, ask questions, share your experiences that may offer insight to others and for you to gather and grow from what others living with diabetes have experienced. Medical advice is NOT offered here, I’m not a professional medic, solutions others have found effective may be offered.

Now to answer your question - no, you are not alone; I’ve had similar “unexplained” times when nothing would bring down my BGL [body glucose Level] - including significant needle and syringe injections of rapid acting insulin every two hours. As @joe said, an allergic reaction could be the underlying source.

For me, one time when hospitalized, it was infection not usually included in ER “infection” testing. On two occasions [coincidental???] subsequent to spending days in hospital trying to get my BGL below 500 mg/dl I’ve had PSA testings significantly out of range [something the Endo doesn’t include in blood tests] and then in later surgery significant infection, but little cancer, was discovered.

(Dylan) #5

Very interesting. Forgive my ignorance, but is a PSA test? I have an appointment with my Endo on Monday and maybe it’s something we can discuss. Thanks!

(Dennis J. Dacey, PWD) #6

PSA = Prostate Specific Antigen. A test not routinely done until after age 50.

(Ryan) #7

I’m sorry you are dealing with such a maddening problem, and seeking medical attention for it. I suggest you keep an eye on your diet. Keep a journal if you can manage that. That could help you and your doctors figure out this puzzle!

(Dylan) #8

Thanks everyone! I have an appointment with my endo (again)on Monday. If we can’t come up with something, I may try to consult with someone from Joslin Center (when I lived in DC/Baltimore I went there) or something.

(P.) #9

Yes. Here’s an idea. A friend with T-1 used to get fever blisters–herpes. A day or two before a fever blister became obvious, his BS would skyrocket. He was starting to get fever blisters almost every week. For him, L-lysine tablets taken everyday seemed to do the trick; no more fever blisters and no more skyrockets unless he had some other virus like the flu trying to get a grip on him.

Please let us know, if you find out the cause.

(Dylan) #10

Interesting… I know that supplement is meant for cold sores and such, but it can’t hurt to try considering the effect it had with him. Thanks!

(Sajjad) #11

Hi Dylan,

I hope you may have resolved this by now.

Your problem with insulin insensitivity touched a nerve as I had exactly the same problem earlier this year.

I use an insulin pump. And like you, I’d have good days and bad, followed by consecutive days when I’d ‘rage bolus’ to clear carbs. This went on for around 3 months.

I thought working out the problem was a simple process of elimination: was it the infusion site? Air bubbles in my pump? An infection? A digestive disorder? A clash of medicines? Bad insulin? Something else?

After seeing my doctors and getting no answers, I decided to call my insulin pump manufacturer. By running a simple diagnostic which took no longer than 10 minutes, it turned out the pump was delivering an incorrect basal dose - often none at all - on an hour by hour basis.

Sometimes, pumps fail.

And rather stupidly this was the last thing on my list of possibilities I’d considered.

In my case what seemed like a mountainous medical mystery turned out to be a simple, mechanical fault.

The very next day my new replacement pump arrived and my BG levels went straight back to being super boring and normal. Just the way I like.

Best luck!


(tedquick) #12

As for allergic reactions, I had a very puzzling one in the mid-1980s. I was told that I needed to get a full spectrum blood test and physical to check for chemical contamination in my work. What happened (mind you this was before I even HEARD of blood glucose meters, and pumps weren’t generally available yet) was that I had a high sugar urine test on Friday, and the blood test was Monday morning. In the manner of the day I carefully stuck to my diet and insulin regiment, only drinking more fluids to try to rinse out the excess glucose. This boomeranged on my since I didn’t know that I have an actual allergy to Aspartame (aka NutraSweet), and I went through 4 quarts of diet soda during the weekend to “correct” my high bg.
So Monday morning I tested at 413, and I instantly turned into a “bad employee”…
Anyway it took me 1.5 years to figure out the cause, because I finally realized that my tests rose every spring when I started drinking diet sodas when it got warmer each year…
So yes, a careful review of EVERYTHING you consume or as exposed to in your life may solve your mystery. This has to be EVERYTHING, not just the normal suspects that you’ve likely already considered.